First I want to welcome you to this forum. I am a caregiver for my husband who has end stage liver disease. You are the first person that I have seen on this forum to talk about the muscle cramps like my husband had them. I can tell you he spent at least 6 months with the horrible pain of those things. We would both be up many night trying everything under the sun to stop them. I would have to rub and rub while he screamed. He tried the banana think but it didn't work for him. I even tried potassium pills which I got yelled at by the Dr. Everytime he got them his numbers were OK. I think there were two different time he was in the hospital when they hit and it was unreal. They had to give him demerol which turned him in to a zombie to make it bearable. After he went to Vanderbilt they started giving him Albumin before they tapped him and that has done the trick. He still gets them sometimes but not near what they were. Also a kidney Dr. told us they were having good results with Klonopin. They give it to people with restless leg syndrome. It has also worked some. Just a little insight. Hope this helps. Read through some of the old posts and you will learn a lot. Hang in there.
Hi, Nikki! Welcome to the forum! You have been through a lot with this disease, but I'm glad to see that you are a fighter and also that you educate yourself. Very important!
I, too, contracted hep C from IV drug use back in the 60s. Who would have thought that in '93, after being clean for 24 years, this problem would surface! Just goes to show, you don't really get away with anything in this life. Fortunately, I had already stopped drinking alcohol, in '86...otherwise, I probably would not be alive today. I also had problems with treatment...but am thinking of trying again with the new drugs. However, I did develop liver cancer as a direct result of hep C. I knew it was a possibility, so I wasn't shocked. Mayo Clinic saved my life, literally. They did a liver lobectomy of the rt. lobe, and a biopsy of the left showed mild cirrhosis. I also developed an incisional hernia, which was repaired in Dec. '07, but came back even larger a couple of months later. I am now 3 weeks post-op from the last repair, and having problems with ascites and drains. I'm on a large dose of diuretics now, but they may place another drain this coming week. From the time I was first diagnosed with C in '93 until about 2 years ago, I felt fine except for extreme fatigue. I did have bilateral hip replacements due to osteonecrosis (supposedly from previous years of heavy drinking), starting in 2002, with the left one redone twice. I also stopped smoking 5 1/2 years ago. Since the cancer diagnosis, I am eating mainly fruits and vegetables, with eggs, beans, and cheese as primary protein. I have meat about twice a week, but rarely beef (hard for a sick liver to process.) I started drinking green tea two years ago, instead of coffee, and I drink a lot of spring water now. Despite my problems with fluid retention, I was told to stay hydrated.
I've had cramps in my toes when I'm lying in bed at night, but they go away when I get up and walk a little. I mentioned it to my surgeon, but he really didn't comment on it. I suspect the diuretics, although I'm on a much larger dose now and so far (knock wood!) no cramps. The Aldactone supposedly counteracts the potassium loss from the Lasix. I had a terrible time swallowing those huge potassium tablets.
I hope you will continue to come here and share your experiences with us, or just vent if that is what you need to do. We are all here for you and for each other.
Nikki, I hope you will come back and post and let us know how you are doing. I spoke too soon earlier--I am now having cramps in my toes and feet when I lie down. It happened this morning and again this afternoon when I lay down for a nap. I took a 10 mEq potassium tablet. I think that will stop the cramps. It's likely a loss of potassium through the diuretics, but you can also have low potassium due to not getting enough in your diet.
June, I'm on 200 mg a day of Aldactone now, along with 60 of Lasix. However, I had no more cramps after taking the potassium (horse) pill. I noticed the last time I was in the hospital, my potassium was also low and they were giving me a supplement through IV.
June, what they have me on now--60 mg of Lasix and 200 mg of Aldactone--is way too much. I started having toe cramps again, and both yesterday and today I've felt nauseous with no appetite. I've been drinking green tea and herbal tea, which has helped some. I've now cut back the Lasix to 40 mg and the Aldactone to 100 mg. I think I was becoming dehydrated, despite drinking a lot of liquids. I can't see that the higher dose was decreasing the fluid pocket in my midriff anyway.
Well, Tuesday was my doctor's visit so here is my update. Varices are large and spotted. I am taking 20 mg of Inderal, 1 10mg tablet twice a day. Doctor wants me to slowly increase dosage to the maximum I can tolerate. He told me that he would like to see me taking 80 mg but that most people can not tolerate that amount. He told me there was no goal pulse rate, just the more I take the lower my pulse and the chances of a bleed go way down. As for treatment again, he said "no way". He is afraid to flare up my ITP again so he wants me to just wait it out. He figures in about a year and half there will be a new drug out, one that they are currently testing, and that I may be able to go on that, even though it is currently being tested with Interferon. He would really like to see 2 new drugs to come out then I would not have to worry about going on Interferon since that is what he thinks caused the ITP... even though at the time of my hospital visit they thought it also could be the Quinine. So who knows? As long as my liver is still functioning then just keep on keeping on. Now it is "don't gain alot of weight and keep yourself fit". I guess that is good news, but I was little disappointed because I thought maybe going back on treatment might protect me from further damage. Doctor said they have found out after a 5 year study that "maintenance" treatment really did not make much of difference in the patient's outcome, damage and progression so they have removed the majority of people off maintenance treatment figuring why put them through all the symptoms. Has anyone else heard this? Well, I am lucky that I still have a functioning liver. So I will continue to research and learn and stay as fit as I can. Even though I get real tired of working out and exercising. Maybe tired is the wrong word, I get fatigued.
I am eating a banana every night to see if it may help the cramps in my feet, toes, ankles and shins. The last 5 nights have been horrible. Every night I have had these cramps and it seems like nothing I can do, even trying to walk it off, makes them go away. You just have to wait it out, so I just pray for relief. Thank all of you for all your suggestions and help.
My husband had those horrible cramps for months. His blook work showed that there was no problem with Potassium. Never has been. No reason why they have stopped also. We tried every thing. The walking helped some but how can walk around 24/7. I got one of those hand held vibrating machines for his back. We would turn it on and hold it on his feet and his hands when I couldn't stay away to rub. It did help. I got it at Wal Mart and I don't think it was very expensive. We were so sleep deprived we were willing to try anything. Thought I would share that with you. Keep your chin up.
Nikki, thanks for the report. I suppose, overall, that is a good one. I, too, wish they would come up with an alternative to Interferon. I tried treatment with that twice, and both times my white cell count dropped so low that I had to be taken off treatment. Now, the hepatologist I see says they have drugs to counteract that, and she is very much in favor of me trying the combo treatment. However, due to the 2 hernia surgeries, and now problems with ascites, the pretesting has been put on "hold."
I don't think a banana will do much good in terms of stopping your cramps, even if the cause is low potassium...simply because there's not enough in one to be of any help. My toe cramps have eased up since I lowered the dose of diuretics.
Good luck to you and keep us posted on your progress!